ART JACKNOWITZ, Pharm. D.
To the editor: The review by Snavely and Hodges (1) provides a clear discussion of the neurotoxic potential of commonly prescribed antimicrobial agents. However, in the section describing agents capable of causing peripheral nerve toxicity, nitrofurantoin was omitted. Indeed, a major problem associated with nitrofurantoin has been the occasional development of polyneuropathy (2).
Nitrofurantoin polyneuropathy may develop in patients with normal renal function, if prolonged courses of nitrofurantoin are used. In addition, changes in nerve conduction have been found without clinical features of neuropathy after a 2-week course of nitrofurantoin, 400 mg/d, in healthy volunteers. This complication has also been
Learn more about subscription options.
Register Now for a free account.
JACKNOWITZ A. Nitrofurantoin and Peripheral Neuropathy. Ann Intern Med. 1985;102:138–139. doi: 10.7326/0003-4819-102-1-138_3
Download citation file:
Published: Ann Intern Med. 1985;102(1):138-139.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only